Skip to Main content Skip to Navigation
Journal articles

On Linear Layouts of Graphs

Abstract : In a total order of the vertices of a graph, two edges with no endpoint in common can be \emphcrossing, \emphnested, or \emphdisjoint. A \emphk-stack (respectively, \emphk-queue, \emphk-arch) \emphlayout of a graph consists of a total order of the vertices, and a partition of the edges into k sets of pairwise non-crossing (non-nested, non-disjoint) edges. Motivated by numerous applications, stack layouts (also called \emphbook embeddings) and queue layouts are widely studied in the literature, while this is the first paper to investigate arch layouts.\par Our main result is a characterisation of k-arch graphs as the \emphalmost (k+1)-colourable graphs; that is, the graphs G with a set S of at most k vertices, such that G S is (k+1)-colourable.\par In addition, we survey the following fundamental questions regarding each type of layout, and in the case of queue layouts, provide simple proofs of a number of existing results. How does one partition the edges given a fixed ordering of the vertices? What is the maximum number of edges in each type of layout? What is the maximum chromatic number of a graph admitting each type of layout? What is the computational complexity of recognising the graphs that admit each type of layout?\par A comprehensive bibliography of all known references on these topics is included. \par
Document type :
Journal articles
Complete list of metadata

Cited literature [108 references]  Display  Hide  Download

https://hal.inria.fr/hal-00959012
Contributor : Service Ist Inria Sophia Antipolis-Méditerranée / I3s Connect in order to contact the contributor
Submitted on : Thursday, March 13, 2014 - 5:06:03 PM
Last modification on : Wednesday, November 10, 2021 - 5:38:03 PM
Long-term archiving on: : Friday, June 13, 2014 - 12:12:02 PM

File

dm060210.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-00959012, version 1

Collections

Citation

Vida Dujmović, David R. Wood. On Linear Layouts of Graphs. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2004, 6 (2), pp.339-358. ⟨hal-00959012⟩

Share

Metrics

Record views

241

Files downloads

1219